Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Topeka, KS

April 11, 2002Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2002, 7:04 PM CDT for Shawnee County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 7:04 PM CDT (00:04 UTC)
Expired
Apr 11, 2002, 7:45 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 7:12 PM CDTHail 0.75Dover, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120004
SVRTOP
KSC177-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SILVER LAKE...OR ABOUT 16
  MILES WEST OF TOPEKA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  SILVER LAKE
  TOPEKA

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3913 9592 3896 9595 3897 9552 3918 9563

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:41 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 11, 2:41 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 11 2002

THUNDERSTORMS THIS EVENING THE MAIN CONCERN...

CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD
FRONT.  THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT
AS THE COLD FRONT MOVES ACROSS.  DRY WEATHER FRIDAY BEFORE NEXT
EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA
SATURDAY ENDING IN THE EAST SATURDAY NIGHT.  MORE CONVECTION
EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW.

FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS
AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES.

.TOP...NONE

34

In the hours before

Special weather statement, Apr 11, 4:10 PM CDT, 2 hours 54 minutes before
KSZ034>038-054-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU APR 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH NUMBER 84...

  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  MINNEAPOLIS

SEVERE THUNDERSTORM WATCH #84 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  GEARY                 WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  EMPORIA               ABILENE               JUNCTION CITY
Local storm report, Apr 11, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    3 W MORRILL               KS    .75 INCH HAIL
04/11/02   BROWN
Local storm report, Apr 11, 6:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    DWIGHT                    KS    1 INCH HAIL
04/11/02   MORRIS
Local storm report, Apr 11, 6:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3 SW HERINGTON            KS    .75 INCH HAIL
04/11/02   DICKINSON
Local storm report, Apr 11, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    ALTA VISTA                KS    1.25 INCH HAIL
04/11/02   WABAUNSEE
Local storm report, Apr 11, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    5 S MANHATTAN             KS    .75 INCH HAIL
04/11/02   RILEY                           PUBLIC REPORTED DIME
                                           SIZE HAIL

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.